Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

I have a severe anxiety disorder and have been taking ativan for 13 years - 1mg daily for 11 years and 3 mg for 2 years. I tried lexapro 5 mg for 2 days but experienced extreme nausea. Should I try paxil cr? I also have somatic disorder and agitated depression.

Answered by: Franklin Schneier

Treatment decisions can be aided by a specific diagnosis. For example different particular anxiety disorders may differ in response to medicines like ativan. Lexapro and paxil CR are both serotonin reuptake inhibitors that can be helpful for many forms of anxiety and depression.

Nausea during the first day or two of SSRI treatment is not uncommon, but it is usually mild and goes away after a few days. When patients experience unusually severe nausea at the start of treatment, I usually try lowering the starting dose by half, using a pill cutter if necessary. Often we can find a low enough dose that lets a person adjust to the medicine without nausea, and then to be able to gradually raise the dose to the most effective level.

An alternative approach would be to switch to another SSRI, such as paxil CR, as you suggest. The CR formulation does appear to have less gastrointestinal side effects than regular paxil. Again, though, starting with the lowest possible dose may be helpful.